Tornadoes · United States · Kansas · 2015

EF0 tornado, Plains to Missler, Kansas, May 24, 2015

From Plains to Missler, this EF0 tornado ran 3.1 miles across Meade County on May 24, 2015, touching down at 10:20 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 24, 2015
Touchdown
10:20 PM CDT (03:20 UTC)
Lifted
10:34 PM CDT (03:34 UTC)
On the ground
14 minutes
Path length
3.1 miles (5.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Meade County
Touchdown point
37.340, -100.534
Lift-off point
37.372, -100.496
Record number
1505242120-01

The damage survey

10 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • four pivots one that was mangled

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong short wave trough lifting out of the Rockies combined with an atmosphere that was recovering from earlier thunderstorms. There likely was mesoscale interactions with old outflow boundaries. Tornadoes formed along a warm front lifting north. Many storm spotters and chasers were unable to see the tornadoes due to the proximately to dense fog on the cold side of the front. Those that did observe the tornadoes were astonished at the apparent width and magnitude of the tornadoes. However, it appears that the condensation part of the tornadoes were exceptionally large due to the cold and moist airmass being entrained into them. They appeared to be much stronger than they actually were, likely because of the amount of condensation and associated very low cloud bases.

This tornado moved in from Seward County. It appeared to be much stronger and wider, visually. But the cloud bases were extremely low. The tornado turned north and then northwest as is dissipated, based on the survey. Many persons did not see the tornado due to nearby stratus and fog.

This was a new tornado that developed east of the bigger Plains tornado but passed over open areas with no damage evident.

Another tornado spun up north of an 8 minute tornado near Collano. There was nothing to damage.

This tornado damaged pivot irrigation sprinklers as it moved northeast and then turned north into Gray county.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

23 minutes of warning. NWS DDC issued a tornado warning for this county at 02:57 UTC, 23 minutes before the tornado touched down, in force until 03:30 UTC.

The county was under a tornado watch, issued at 22:01 UTC and running to 05:47 UTC.

Issued (UTC)ExpiredProductOffice
13:00 UTC13:51 UTCDense Fog AdvisoryDDC
22:01 UTC05:47 UTCTornado WatchDDC
01:31 UTC02:15 UTCSevere Thunderstorm WarningDDC
02:03 UTC02:30 UTCTornado WarningDDC
02:10 UTC03:00 UTCSevere Thunderstorm WarningDDC
02:27 UTC03:00 UTCTornado WarningDDC
02:57 UTC03:30 UTCTornado WarningDDC
03:24 UTC04:00 UTCTornado WarningDDC
03:58 UTC04:20 UTCTornado WarningDDC
04:07 UTC14:00 UTCFlash Flood WarningDDC
04:25 UTC05:15 UTCSevere Thunderstorm WarningDDC
05:14 UTC06:00 UTCSevere Thunderstorm WarningDDC
05:53 UTC06:45 UTCSevere Thunderstorm WarningDDC
06:40 UTC07:16 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 24, 6:07 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 24, 6:07 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT SUN MAY 24 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 225 PM CDT SUN MAY 24 2015

A SHORTWAVE TROUGH OVER SOUTHERN COLORADO THIS AFTERNOON WILL LIFT
NORTHEASTWARD INTO NORTHWESTERN KANSAS BY LATE TONIGHT AND THEN
INTO NEBRASKA BY MONDAY AFTERNOON. ALTHOUGH THE LOWER LEVELS HAVE
BEEN STABILIZED SOMEWHAT BY REPEATED MCS ACTIVITY OVER THE PAST
FEW DAYS, SOME RECOVERY IS EXPECTED LATE THIS AFTERNOON OVER FAR
WESTERN KANSAS AHEAD OF THE TROUGH AND MID TO UPPER LEVEL COLD
POOL. THUNDERSTORMS WERE ALREADY DEVELOPING THIS AFTERNOON OVER
THE HIGHER TERRAIN OF COLORADO. ADDITIONAL STORMS WILL DEVELOP
CLOSE TO THE COLORADO STATE LINE LATE THIS AFTERNOON. THE DEEP
LAYERED SHEAR MAY BE SUFFICIENT FOR ROTATING STORMS BUT A
TRANSITION TO MORE LINEAR TYPE STRUCTURES IS LIKELY GIVEN THE
STRONG FORCING FOR ASCENT. ALSO, UPPER LEVEL WINDS IN THE TROUGH
AXIS WERE WEAK, YIELDING VERY WEAK UPPER LEVEL SHEAR. SO DESPITE
THE MODERATE SURFACE BASED CAPE VALUES, HAIL ONLY AS LARGE AS HALF
DOLLARS IS EXPECTED. THE STORMS WILL PROBABLY EVOLVE INTO AN
ORGANIZED CLUSTER AND PROGRESS NORTHEASTWARD ACROSS WESTERN KANSAS
TONIGHT. THE BEST CHANCE FOR STORMS WILL BE ALONG AND NORTH OF A
LINE FROM ELKHART TO GARDEN CITY TO HAYS. TEMPERATURES TONIGHT
WILL BE HELD UP BY CLOUDS AND HIGH DEWPOINTS, WITH MAINLY 60S IN
CENTRAL AND SOUTH CENTRAL KANSAS AND 50S IN FAR WESTERN KANSAS.

ANOTHER SHORTWAVE TROUGH WILL APPROACH WESTERN KANSAS BY MONDAY
AFTERNOON. A FEW LATE DAY THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS
FEATURE. DUE TO THE WEAK SHEAR, THESE STORMS WILL PROBABLY BE
LIMITED TO SMALL HAIL AND HEAVY RAIN. TEMPERATURES SHOULD BE
WARMER IN THE ABSENCE OF UPSLOPE FLOW, WITH HIGHS FROM THE MID 70S
IN FAR WESTERN KANSAS TO THE LOWER 80S IN SOUTH CENTRAL KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 328 PM CDT SUN MAY 24 2015

MEDIUM RANGE MODELS INDICATE AN UPPER LEVEL SHORTWAVE LIFTING
NORTHEAST ACROSS THE CENTRAL PLAINS INTO THE WESTERN GREAT LAKES
REGION TUESDAY GIVING WAY TO A MORE WESTERLY FLOW ALOFT ACROSS THE
WESTERN HIGH PLAINS. MEANWHILE, THE GFS AND ECMWF HINT AT A SMALLER
UPPER LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES INTO THE WESTERN
HIGH PLAINS TUESDAY AFTERNOON. ALTHOUGH THE FLOW ALOFT IS PROJECTED
TO BE FAIRLY WEAK DURING THIS TIME FRAME, ENOUGH MOISTURE WILL BE
PRESENT WITH H85 DEWPOINTS IN EXCESS OF 10C. AS LOW/MID LEVEL LAPSE
RATES STEEPEN AND MODEST INSTABILITY DEVELOPS IN CONJUNCTION WITH
THE ARRIVAL OF THE SHORTWAVE, ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHWEST KANSAS TUESDAY
AFTERNOON AND EVENING. HOWEVER, SEVERE WEATHER WILL BE LIMITED WITH
UNFAVORABLE SHEAR PROFILES AND CAPE VALUES WELL UNDER 1000 J/KG.
LIMITED THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY AND THURSDAY AS
A SERIES OF H5 VORT MAXIMA BEGIN TO MOVE OUT OF THE ROCKIES INTO THE
WESTERN HIGH PLAINS DOWNSTREAM OF AN APPROACHING UPPER LEVEL TROUGH
ACROSS THE INTERMOUNTAIN WEST.

NEAR SEASONAL TEMPERATURES ARE EXPECTED TUESDAY WITH LITTLE CHANGE
EXPECTED TO THE OVERALL AIR MASS. THE GFS AND ECMWF SHOW H85
TEMPERATURES WELL UP INTO THE TEENS(C) TO NEAR 20C. SHOULD SEE HIGHS
CLIMBING WELL UP INTO THE 70S(F) TO NEAR 80F ONCE AGAIN TUESDAY
AFTERNOON. SIMILAR HIGH TEMPERATURES CAN BE EXPECTED THROUGH THE
LATER PART OF NEXT WEEK WITH LITTLE CHANGE TO THE OVERALL AIR MASS
ACROSS THE REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 603 PM CDT SUN MAY 24 2015

SCATTERED THUNDERSTORMS SPREAD ACROSS WESTERN KANSAS EARLY TONIGHT
AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH PLAINS. NAM BUFR
SOUNDINGS INDICATE THAT AS THE UPPER LEVEL DISTURBANCE CROSSES
WESTERN KANSAS EARLY TONIGHT THE SOUTHEASTERLY FLOW IN THE LOWER
LEVELS WILL CONTINUE AND THE LOWER LEVELS WILL SATURATE, MAINLY BETWEEN
03Z AND 06Z AT DDC AND GCK. BASED ON THE MODEL SOUNDINGS IFR
STATUS IS EXPECTED TO RETURN EARLY TONIGHT AND THEN PERSIST
THROUGH EARLY MONDAY MORNING AS A SOUTHEASTERLY WIND CONTINUES AT
10 TO 15 KNOTS. VISIBILITIES FALLING BACK INTO THE 1 TO 3 MILE
RANGE ALSO LOOKS LIKELY AFTER MIDNIGHT GIVEN THE LOW LEVEL
MOISTURE PROFILES. HYS WILL ALSO HAVE IFR CEILINGS AND
VISIBILITIES OVERNIGHT BUT THE ONSET OF THESE DETERIORATING
CONDITIONS WILL BE CLOSER TO 06Z. GUSTY WINDS AND HEAVY RAINFALL
WILL ACCOMPANY THE THUNDERSTORMS AS THEY CROSSES WESTERN KANSAS
EARLY TONIGHT. TIMING ON CONVECTION IS STILL UNCERTAIN BUT AT THIS
TIME IT APPEARS CONVECTION WILL MOST LIKELY TO OCCUR AROUND THE
GCK AREA AROUND 03Z AND DDC CLOSER TO 06Z. IF THE STORMS HOLD
TODAY THEN HYS WILL HAVE A CHANCE FOR THUNDERSTORMS BETWEEN 08Z
AND 11Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  80  55  78 /  20  30  20  20
GCK  58  77  52  77 /  40  30  20  20
EHA  55  77  53  78 /  20  20  20  20
LBL  59  79  54  79 /  20  20  20  20
HYS  58  77  53  79 /  40  30  30  10
P28  60  84  58  77 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...JJOHNSON
AVIATION...BURGERT
Hazardous weather outlook, May 24, 4:32 AM CDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
432 AM CDT SUN MAY 24 2015

KSZ030-031-043>046-061>066-074>081-084>090-251200-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
432 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA TODAY INTO TONIGHT ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE UNLIKELY. HOWEVER...ONE OR TWO STRONG STORMS
CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS UP TO
60 MPH WILL BE POSSIBLE SOUTH OF A LAKIN TO MEADE LINE DURING THE
LATE AFTERNOON TO EARLY EVENING HOURS.

WEATHER HAZARDS EXPECTED...

 LIMITED HAIL RISK.
 LIMITED THUNDERSTORM WIND DAMAGE RISK.
 LIMITED LIGHTNING RISK.
 LIMITED FOG RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDS WEATHER RISK...

  MONDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  FRIDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
LOCATIONS SOUTH OF A LAKIN TO MEADE LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 24, 9:15 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT SUN MAY 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             3 ENE BIG BOW           37.58N 101.50W
05/24/2015  M1.00 INCH       GRANT              KS   TRAINED SPOTTER

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 24, 9:21 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT SUN MAY 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     HAIL             2 W KISMET              37.20N 100.74W
05/24/2015  E1.25 INCH       SEWARD             KS   EMERGENCY MNGR

&&

LEE
Local storm report, May 24, 9:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT SUN MAY 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             3 ENE BIG BOW           37.58N 101.50W
05/24/2015  E1.00 INCH       GRANT              KS   PUBLIC

0929 PM     FUNNEL CLOUD     3 N KISMET              37.25N 100.70W
05/24/2015                   SEWARD             KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, May 24, 9:56 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT SUN MAY 24 2015

KSZ043-044-062-063-077-250345-
SCOTT KS-KEARNY KS-LANE KS-GRAY KS-FINNEY KS-
956 PM CDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...NORTHWESTERN GRAY...
SOUTHEASTERN KEARNY...LANE AND EASTERN SCOTT COUNTIES UNTIL 1045 PM
CDT...

AT 956 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM THE MONUMENT ROCKS TO 3
MILES SOUTHWEST OF FRIEND TO 9 MILES SOUTHWEST OF LAKIN...AND MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...SCOTT CITY...LAKIN...HOLCOMB...DIGHTON...DEERFIELD...
PIERCEVILLE...ALAMOTA...AMY...MANNING...PLYMELL...FRIEND...
GRIGSTON...SHIELDS...SHALLOW WATER...PENDENNIS AND HEALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3870 10025 3857 10025 3816 10028 3777 10071
      3776 10144 3821 10098 3870 10083
TIME...MOT...LOC 0256Z 268DEG 16KT 3876 10077 3821 10094 3782 10134

RBURG
Local storm report, May 24, 10:05 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CDT SUN MAY 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     TORNADO          3 WSW PLAINS CITY       37.25N 100.64W
05/24/2015                   SEWARD             KS   TRAINED SPOTTER

            SPOTTER REPORTED A CONE TORNADO AT THIS
            LOCATION.

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, May 24, 10:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TORNADO          4 N PLAINS CITY         37.32N 100.59W
05/24/2015                   MEADE              KS   STORM CHASER

            LARGE WEDGE TORNADO REPORTED 1/2 MILE WIDE.

&&

MRUSSELL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 00:00Z

3.3 hours before the tornado, 71 km from the path. May 25, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 819 joules per kilogram, CIN -31, lifted condensation level 638 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2015-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 93 square meters per square second, 0 to 6 km bulk shear 29 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
1597 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
29 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 12:00Z

8.7 hours after it, 71 km from the path. May 25, 2015.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1148 joules per kilogram, CIN -152, lifted condensation level 882 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 109 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-152 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Liberal_muni (LBL), 52 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:35 UTC64.457.2170° 9 kt161007.8TS
01:55 UTC66.257.2140° 12 kt181007.5TS
02:15 UTC64.457.2110° 9 kt1007.8VCTS
02:35 UTC64.457.2130° 13 kt171007.5
02:55 UTC64.457.2120° 14 kt201007.1
03:15 UTC64.457.2130° 15 kt181007.5
03:35 UTC64.457.2130° 16 kt231007.5
03:55 UTC64.457.2140° 17 kt211007.1VCTS
04:15 UTC64.457.2150° 17 kt251007.8VCTS
04:35 UTC64.459230° 6 kt141008.8
04:55 UTC64.459170° 14 kt231008.5
05:15 UTC64.459250° 10 kt1008.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the touchdown began at 03:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:09 UTCHAIL 1.53 Sw LiberalSeward, KS
01:20 UTCHAIL 1.25LiberalSeward, KS
01:20 UTCHAIL 1.75LiberalSeward, KS
01:33 UTCHAIL 0.884 Ene LiberalSeward, KS
01:33 UTCHAIL 32 Ne LiberalSeward, KS
01:39 UTCHAIL 1.25LiberalSeward, KS
01:59 UTCTORNADO1 Wsw HayneSeward, KSSPOTTER REPORTED A SHORT LIVED ROPE TORNADO.
02:01 UTCTORNADO7 Nnw HayneSeward, KSROPE TORNADO ON THE GROUND BRIEFLY 2 MINUTES AGO.
02:04 UTCHAIL 0.88KismetSeward, KS
02:12 UTCHAIL 1.252 W KismetSeward, KS
02:29 UTCFUNNEL CLOUD3 N KismetSeward, KS
02:54 UTCTORNADO3 Wsw Plains CitySeward, KSSPOTTER REPORTED A CONE TORNADO AT THIS LOCATION.
03:00 UTCTORNADO2 Nw Plains CityMeade, KSBARN HEAVILY DAMAGED AT FARM
03:00 UTCTORNADO2 Nw Plains CityMeade, KS
03:05 UTCTORNADO3 Nw Plains CityMeade, KS
03:09 UTCTORNADO4 N Plains CityMeade, KSLARGE WEDGE TORNADO REPORTED 1/2 MILE WIDE.
03:09 UTCTORNADO4 N Plains CityMeade, KS
03:22 UTCTORNADO8 Ne MisslerMeade, KS
03:24 UTCTORNADO6 Wnw MisslerMeade, KSSPOTTER REPORTED A LARGE WEDGE ON THE GROUND.
03:41 UTCHAIL 1.758 Se CopelandMeade, KS
03:45 UTCTORNADO5 Nne MisslerMeade, KSLARGE, WEDGE TORNADO ON THE GROUND
03:45 UTCTORNADO5 Nne MisslerMeade, KS
03:54 UTCTORNADO6 Ne MisslerMeade, KSWEDGE TORNADO REPORTED BY STORM CHASER
03:54 UTCTORNADO6 Ne MisslerMeade, KS
04:00 UTCTORNADO9 Nw FowlerGray, KSHUGE TORNADO SEEN WITH SPOTTER HEARING A ROARING SOUND.
04:15 UTCTSTM WND DMG6 Sse MontezumaGray, KSPOWER POLES BLOWN DOWN. POSSIBLE TORNADO DAMAGE.
04:15 UTCTSTM WND DMG6 Sse MontezumaGray, KS
04:15 UTCTORNADO7 S MontezumaGray, KSLARGE WEDGE TORNADO IN PROGRESS.
04:17 UTCTORNADO7 Sse MontezumaGray, KSLARGE WEDGE TORNADO ONGOING. HARD TO SEE AS TORNADO IS OCCURRING WITHIN FOG.
04:28 UTCTORNADO8 Sse The Haggard ElevGray, KSOPERATOR OBSERVED A LARGE TORNADO.
04:30 UTCTORNADO5 S MontezumaGray, KSCHASER REPORTED WEDGE TORNADO IN PROGRESS
04:41 UTCTORNADO4 N KismetSeward, KS
04:47 UTCTORNADO2 E The Haggard ElevGray, KSPOWER POLES DOWNED. POSSIBLE TORNADO DAMAGE.
04:47 UTCTORNADO2 E The Haggard ElevGray, KS
04:55 UTCTORNADO5 N KismetSeward, KS
04:56 UTCTORNADO2 S EnsignGray, KSSTORM CHASER REPORTS THAT A TORNADO HIT A WIND TURBINE.
04:58 UTCTORNADO3 N Plains CityMeade, KS
05:01 UTCTORNADO5 N Plains CityMeade, KS
05:02 UTCTORNADO1 E EnsignFord, KSPROBABLE TORNADO DAMAGE AT A RESIDENCE ON THE EAST SIDE OF ENSIGN AT Y ROAD.
05:02 UTCTORNADO1 Ese EnsignFord, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 24, 2015

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 241:27 AM CDTEF1Nueces, TX2.6100$750,000
May 242:34 AM CDTEF1Dallas, TX1.180$600,000
May 242:34 AM CDTEF1Dallas, TX4.940$100,000
May 246:33 AM CDTEF0Harris, TX0.5504$200,000
May 2411:34 AM CDTEF1Harrison, TX1.9128$75,000
May 2412:15 PM CDTEF1St. Clair, MO5.0200$400,000
May 245:42 PM CDTEF1Lee, IA0.125$10,000
May 244:45 PM MDTEF0Cherry, NE0.120
May 244:45 PM MDTEF0Cherry, NE0.120
May 245:59 PM CDTEF1Ozark, MO4.7200$75,000
May 246:50 PM CDTEF2Mercer, IL6.850$30,000
May 249:37 PM CDTEF1Seward, KS10.91,200$1.0 million
May 249:47 PM CDTEF0Seward, KS0.7150
May 2410:06 PM CDTEF0Meade, KS2.4100
May 2410:47 PM CDTEF1Meade, KS13.2800
May 2411:26 PM CDTEF2Meade, KS14.6250
May 2412:20 AM CDTEF1Ford, KS6.475

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.